Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 160, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2011, 9:11 PM EDT for 9 counties in Virginia. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 9:11 PM EDT (01:11 UTC)
- Expired
- May 22, 2011, 10:15 PM EDT
- In force
- 64 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Botetourt County, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 9:15 PM EDT | HAIL 1 | 5 W Blacksburg, VA | LOCATED ON KEISTERS BRANCH ROAD |
| May 22, 9:25 PM EDT | HAIL 0.5 | 1 E Catawba, VA | DIME SIZE HAIL. |
| May 22, 9:30 PM EDT | TSTM WND DMG | 1 N Christiansburg, VA | RETIRED NWS EMPLOYEE REPORTED ESTIMATED WINDS OVER 60 MPH FOR ABOUT 3 MINUTES AND SEVERAL MEDIUM-SIZE TREES DAMAGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 5:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 2383 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
542
WUUS51 KRNK 230111
SVRRNK
VAC023-045-071-121-155-161-750-770-775-230215-
/O.NEW.KRNK.SV.W.0160.110523T0111Z-110523T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 PM EDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA
ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
CITY OF RADFORD IN SOUTHWEST VIRGINIA
CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
CITY OF SALEM IN WEST CENTRAL VIRGINIA
EASTERN GILES COUNTY IN SOUTHWEST VIRGINIA
CRAIG COUNTY IN SOUTHWEST VIRGINIA
SOUTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 1015 PM EDT.
* AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PRICES FORK...OR NEAR NEWPORT...AND MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
PRICES FORK...
NEWPORT...
BLACKSBURG...
MC DONALDS MILL...
BRADSHAW...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA
AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3758 7964 3743 7974 3740 7981 3738 7979
3718 7995 3716 8009 3712 8013 3701 8045
3702 8045 3698 8050 3717 8072 3729 8057
3742 8047 3751 8030 3753 8029 3753 8032
3757 8033 3763 8022 3759 8014 3767 7997
TIME...MOT...LOC 0111Z 247DEG 23KT 3724 8049
$$
WERT4 follow-up statements
055
WWUS51 KRNK 230130
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
930 PM EDT SUN MAY 22 2011
VAC071-155-750-230139-
/O.CAN.KRNK.SV.W.0160.000000T0000Z-110523T0215Z/
PULASKI VA-CITY OF RADFORD VA-GILES VA-
930 PM EDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF RADFORD...EASTERN
GILES AND NORTHEASTERN PULASKI COUNTIES IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA
AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3758 7964 3744 7974 3740 7981 3738 7979
3718 7995 3716 8009 3712 8013 3709 8026
3701 8045 3702 8045 3698 8050 3725 8053
3733 8037 3762 8022 3759 8014 3767 7997
TIME...MOT...LOC 0129Z 260DEG 28KT 3719 8037
$$
VAC023-045-121-161-770-775-230215-
/O.CON.KRNK.SV.W.0160.000000T0000Z-110523T0215Z/
ROANOKE VA-CITY OF ROANOKE VA-CITY OF SALEM VA-CRAIG VA-BOTETOURT VA-
MONTGOMERY VA-
930 PM EDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR THE CITY OF ROANOKE...THE CITY OF SALEM... MONTGOMERY...SOUTHERN
BOTETOURT...CRAIG AND ROANOKE COUNTIES...
AT 927 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS
LOCATED NEAR MERRIMAC...OR NEAR CHRISTIANSBURG...MOVING EAST AT 30
MPH. A SECOND STORM WAS LOCATED NEAR NEW CASTLE.
LOCATIONS IMPACTED INCLUDE...
SHAWSVILLE...
ELLISTON...
POAGES MILL...
CAVE SPRING...
ROANOKE...
SALEM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA
AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3758 7964 3744 7974 3740 7981 3738 7979
3718 7995 3716 8009 3712 8013 3709 8026
3701 8045 3702 8045 3698 8050 3725 8053
3733 8037 3762 8022 3759 8014 3767 7997
TIME...MOT...LOC 0129Z 260DEG 28KT 3719 8037
$$
WERT547
WWUS51 KRNK 230148
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 PM EDT SUN MAY 22 2011
VAC023-045-121-161-770-775-230215-
/O.CON.KRNK.SV.W.0160.000000T0000Z-110523T0215Z/
ROANOKE VA-CITY OF ROANOKE VA-CITY OF SALEM VA-CRAIG VA-BOTETOURT VA-
MONTGOMERY VA-
948 PM EDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR THE CITY OF ROANOKE...THE CITY OF SALEM... NORTHERN MONTGOMERY...
SOUTHERN BOTETOURT...NORTHEASTERN CRAIG AND ROANOKE COUNTIES...
AT 945 PM EDT...SEVERE THUNDERSTORMS WERE REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
ONE STORM WAS LOCATED NEAR ELLISTON-LAFAYETTE...OR 6 MILES NORTHEAST
OF SHAWSVILLE...MOVING EAST AT 30 MPH. A SECOND STORM WAS LOCATED
APPROXIMATELY 8 MILES NORTHEAST OF NEW CASTLE...ALSO MOVING EAST AT
AROUND 30 MPH.
LOCATIONS IMPACTED INCLUDE...
ELLISTON-LAFAYETTE...
GLENVAR...
SALEM CITY...
CAVE SPRING...
ROANOKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!
&&
LAT...LON 3758 7964 3744 7974 3740 7981 3738 7979
3718 7995 3716 8009 3712 8013 3710 8026
3716 8037 3716 8050 3725 8053 3729 8037
3737 8014 3752 8008 3767 7997
TIME...MOT...LOC 0147Z 260DEG 28KT 3724 8019
$$
WERT677
WWUS51 KRNK 230157
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
957 PM EDT SUN MAY 22 2011
VAC045-121-230207-
/O.CAN.KRNK.SV.W.0160.000000T0000Z-110523T0215Z/
CRAIG VA-MONTGOMERY VA-
957 PM EDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONTGOMERY AND
NORTHEASTERN CRAIG COUNTIES IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA
AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3758 7964 3744 7974 3740 7981 3738 7979
3718 7995 3716 8009 3712 8013 3717 8018
3735 8011 3738 7998 3748 7994 3764 7990
TIME...MOT...LOC 0157Z 252DEG 30KT 3744 7986
$$
VAC023-161-770-775-230215-
/O.CON.KRNK.SV.W.0160.000000T0000Z-110523T0215Z/
ROANOKE VA-CITY OF ROANOKE VA-CITY OF SALEM VA-BOTETOURT VA-
957 PM EDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR THE CITY OF ROANOKE...THE CITY OF SALEM...CENTRAL BOTETOURT AND
ROANOKE COUNTIES...
AT 954 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR TROUTVILLE...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
TROUTVILLE...
NACE...
LITHIA...
BUCHANAN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA
AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3758 7964 3744 7974 3740 7981 3738 7979
3718 7995 3716 8009 3712 8013 3717 8018
3735 8011 3738 7998 3748 7994 3764 7990
TIME...MOT...LOC 0157Z 252DEG 30KT 3744 7986
$$
WERT361
WWUS51 KRNK 230213
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1013 PM EDT SUN MAY 22 2011
VAC023-161-770-775-230223-
/O.EXP.KRNK.SV.W.0160.000000T0000Z-110523T0215Z/
ROANOKE VA-CITY OF ROANOKE VA-CITY OF SALEM VA-BOTETOURT VA-
1013 PM EDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE...THE CITY
OF SALEM...CENTRAL BOTETOURT AND ROANOKE COUNTIES EXPIRES AT 1015 PM
EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA
AND SOUTHEAST WEST VIRGINIA.
LAT...LON 3758 7964 3744 7974 3740 7981 3738 7979
3718 7995 3716 8009 3712 8013 3717 8018
3735 8011 3738 7998 3748 7994 3764 7990
TIME...MOT...LOC 0213Z 252DEG 30KT 3748 7970
$$
WERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 8:46 PM EDT, 25 minutes earlier.
Area forecast discussion, May 22, 8:46 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 846 PM EDT SUN MAY 22 2011 .SYNOPSIS... LOW PRESSURE WAS OVER THE NORTHERN PLAINS WITH A WARM FRONT TRAILING INTO PENNSYLVANIA AND A COLD FRONT EXTENDING INTO TEXAS. THIS LOW WILL MOVE EAST ACROSS THE GREAT LAKES AND BY WEDNESDAY MORNING A FROM WILL EXTEND FROM THE MID ATLANTIC REGION INTO THE SOUTHERN PLAINS. && .NEAR TERM /THROUGH MONDAY/... WILL CONTINUE SVR TSRA WATCH 333 FOR NOW. STORMS STILL PUTTING DOWN HAIL UP TO QUARTER SIZE...BUT THREAT TRANSITIONG TO MORE FLOODING...AS TRAINING TAKING PLACE FROM NW NC INTO THE NEW RIVER VALLEY. BUMPED UP POPS IN THE WEST EARLY TO CATEGORICAL...THEN START TO TRANSITION TOWARD SCT LATER IN THE EAST. THE NAM AND LOCAL WRF KEEP THIS ACTIVITY TOGETHER AS IT MOVES EAST AFTER MIDNIGHT. PREVIOUS DISCUSSION... SURFACE DEW POINTS CONTINUE TO RISE IN ALL BUT THE HIGHEST ELEVATIONS. COMBINED WITH LIGHT SOUTHWEST WINDS AND CLOUD COVER THERE WILL ONLY BE A SMALL DROP IN TEMPERATURES OVERNIGHT. TRENDED LOWS TOWARD THE MILDER MET GUIDANCE. A SECOND CLUSTER OF STORMS MAY BE APPROACHING THE WESTERN COUNTY WARNING AREA MONDAY MORNING...BUT MODELS NOT AS CONSISTENT WITH THIS SOLUTION. STILL KEPT CHANCE PROBABILITY IN FOR MUCH OF DAY. WITH WARM 850 MB TEMPERATURES STAYED CLOSE TO WARMER MAV GUIDANCE BUT HIGHS WILL DEPEND ON HOW MUCH CLOUDS AND RAIN THERE IS IN THE MORNING...ESPECIALLY WEST OF THE BLUE RIDGE. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... DURING THIS PORTION OF THE FORECAST...THE AREA WILL REMAIN IN A PATTERN CONDUCIVE TO MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND STORMS...ESPECIALLY IN THE MOUNTAINS. THE BIGGEST CHANGE IS THE FOCUS FOR THE BEST CHANCES OF SHOWERS AND STORMS WILL SHIFT MORE TOWARDS OH/PA BY WEDNESDAY FOLLOWING THE PROJECTED PATHS OF SHORTWAVE TROUGHS ROUNDING THROUGH THE OVERALL GENERAL LONGWAVE TROUGH PATTERN OVER CENTRAL CONUS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... ANTICIPATE A VERY ACTIVE WEATHER REGIME DURING THIS PORTION OF THE FORECAST. TWO DISTINCT AND IMPORTANT TRANSITION WILL TAKE PLACE. FIRST ON WEDNESDAY NIGHT INTO THURSDAY...THE AXIS OF THE MAIN UPPER TROUGH WILL SHIFT EASTWARD AND BE EITHER DIRECTLY OVER OUR REGION...OR JUST TO OUR WEST. EITHER PATTERN TRANSLATES TO STRONG DYNAMICS AND ASSOCIATED SUBSTANTIAL INSTABILITY. EXPECT A GENEROUS AMOUNT OF SHOWERS AND STORMS DURING THIS PERIOD WITH THE POTENTIAL FOR SOME SEVERE WEATHER ACTIVITY. THIS TROUGH WILL QUICKLY EXIT THE REGION...BUT NOT REALLY HAVE ANY SUBSTANTIAL CHANGE IN OUR AIR MASS IN ITS WAKE. A SECOND...AND POTENTIALLY MORE INTENSE...SYSTEM WILL TAKE AIM ON THE AREA NEXT WEEKEND. MODEL GUIDANCE IS SHOWING DIFFERENCES IN TIMING AND BEST TRACK OF THE MOISTURE...BUT THIS TOO MAY BE A PERIOD OF VERY ACTIVE AND POTENTIALLY SEVERE WEATHER. WE WILL ALSO WILL NEED TO MONITOR THE POTENTIAL FOR FLOODING OR FLASH FLOODING DURING THIS PERIOD. MULTIPLE DAYS WITH SHOWERS AND STORMS WITH MODERATE TO HEAVY DOWNPOURS MAY WARRANT WATCHES LATER IN THE WEEK THE UPCOMING WEEKEND AS THE GROUND SATURATES. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... AVIATION CONCERNS THIS EVENING WILL BE THUNDERSTORMS ESPECIALLY ACROSS THE BLF/LWB CORRIODR WHERE A GOOD COVERAGE EXISTS...SO WILL TEMPO FOR THUNDER THERE EARLY THIS EVENIN BUT SHOULD DISSIPATE AFTER 03Z. FURTHER EAST BCB/ROA COULD SEE SOME THUNDER AS WELL AND EVEN INTO LYH/DAN. WILL GO CONSERVATIVE ON PREDOMINANT WX AND KEEP CB OR VCTS IN THE TAFS. WITH THESE STORMS...VSBYS SHOULD DROP AS LOW AS IFR AND EVEN LOWER. OVERNIGHT...SHOWERS SHOULD EXIT TO THE EAST OR DISSIPATE...LEAVING BEHIND VFR EXPECT FOR FOG DEVELOPMENT POSSIBLE. FOR NOW SEEMS LWB/BCB HAS THE BEST THREAT OF MVFR TO IFR FOG LATE TONIGHT. TOMORROW...THINGS SHOULD BE VFR FOR MOST OF THE DAY...BUT ANOTHER DISTURBANCE AND LEFTOVER MOISTURE WILL TRIGGER THUNDERSTORMS AGAIN MON AFTN SO WILL HAVE CB BACK IN ALL TAF SITES. MODELS WERE IN LESS AGREEMENT WITH THE CHANCE OF RAIN ON MONDAY. SOME SUGGEST THERE MAY BE MORE SHOWERS AND THUNDERSTORMS COMING INTO THE MOUNTAINS ON MONDAY MORNING. ANOTHER SOLUTION HAS MORE STORM DEVELOPMENT EAST OF THE BLUE RIDGE IN THE AFTERNOON. CONFIDENCE TOO LOW AT THIS POINT TO PUT ANY SHOWERS OR THUNDER IN THE TAFS. BROAD SOUTHWEST FLOW ACROSS THE REGION WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE MTNS...MONDAY THROUGH THURSDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...DS LONG TERM...DS AVIATION...AMS/JH/WP
Hazardous weather outlook, May 22, 5:58 PM EDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 558 PM EDT SUN MAY 22 2011 NCZ001-002-018-019-VAZ007-009>013-015-016-WVZ042>045-232200- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-GRAYSON-CARROLL-MERCER-SUMMERS-MONROE-GREENBRIER- 558 PM EDT SUN MAY 22 2011 ...SEVERE THUNDERSTORM WATCH 333 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER MONDAY INTO MONDAY NIGHT. DAMAGING WINDS ARE THE GREATEST CONCERN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ003>006-020-VAZ014-017>020-022>024-032>035-043>047-058-059-232200- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 558 PM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD OCCUR INTO THIS EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST CONCERNS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER MONDAY INTO MONDAY NIGHT. DAMAGING WINDS ARE THE GREATEST CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, May 22, 8:20 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL WEST JEFFERSON 36.40N 81.50W
05/22/2011 E0.25 INCH ASHE NC TRAINED SPOTTER
&&
WHPLocal storm report, May 22, 8:31 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
831 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL 2 SSW COLEMAN STORE 36.86N 81.00W
05/22/2011 E1.00 INCH WYTHE VA PUBLIC
0817 PM TSTM WND DMG 2 SSW COLEMAN STORE 36.86N 81.00W
05/22/2011 WYTHE VA PUBLIC
TWO TREES DOWN.
&&
WHPLocal storm report, May 22, 8:36 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
836 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL 1 SW MC COY 37.23N 80.63W
05/22/2011 E1.00 INCH PULASKI VA TRAINED SPOTTER
LOCATED ON DRY BRANCH ROAD NEAR MCCOY
&&
PWLocal storm report, May 22, 8:55 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM FLASH FLOOD 3 SW COLEMAN STORE 36.85N 81.02W
05/22/2011 WYTHE VA 911 CALL CENTER
IVANHOE ROAD WASHED OUT WITH OVER ONE FOOT OF WATER ON
IT.
&&
EHLocal storm report, May 22, 8:57 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
857 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM NON-TSTM WND DMG 1 SE THOMAS BRIDGE 36.76N 81.55W
05/22/2011 SMYTH VA TRAINED SPOTTER
ONE TREE DOWN ON SPRING HOLLOW ROAD.
0841 PM TSTM WND DMG 4 SW MARION 36.79N 81.56W
05/22/2011 SMYTH VA 911 CALL CENTER
POWER LINES DOWN ON WILLOW SPRINGS ROAD. TREES DOWN ALSO.
&&
WHPLocal storm report, May 22, 8:58 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND DMG 1 SE THOMAS BRIDGE 36.76N 81.55W
05/22/2011 SMYTH VA TRAINED SPOTTER
ONE TREE DOWN ON SPRING HOLLOW ROAD.
&&
WHPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:02 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth, Wythe | 58 min |
| May 22, 8:20 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Pulaski, City of Radford | 55 min |
| May 22, 8:28 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Pulaski, Smyth, Tazewell, Wythe | 32 min |
| May 22, 8:33 PM EDT | Flash Flood Warning | RNK | Carroll, Grayson, Pulaski, Smyth, Wythe, City of Galax | 4 hr |
| May 22, 8:48 PM EDT | Flash Flood Warning | RNK | Bland, Craig, Giles, Montgomery, Pulaski | 4 hr |
| May 22, 10:27 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg | 63 min |
| May 22, 10:39 PM EDT | Special Weather Statement | RNK | Campbell, Pittsylvania, City of Danville, City of Martinsville | 36 min |
| May 22, 11:19 PM EDT | Special Weather Statement | RNK | Amherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 3 more | 56 min |
| May 23, 12:24 AM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 66 min |
| May 23, 12:38 AM EDT | Areal Flood Warning | RNK | Bland, Craig, Giles, Montgomery, Pulaski | 6 hr |
| May 23, 1:17 AM EDT | Special Weather Statement | RNK | Carroll, Patrick, City of Galax | 58 min |
| May 23, 2:11 AM EDT | Special Weather Statement | RNK | Henry, Patrick, City of Martinsville | 64 min |
| May 23, 2:37 AM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Patrick | 53 min |
| May 23, 2:45 AM EDT | Special Weather Statement | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 60 min |
| May 23, 3:38 AM EDT | Special Weather Statement | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 67 min |
| May 23, 3:48 AM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 57 min |
| May 23, 4:55 AM EDT | Special Weather Statement | RNK | Campbell | 65 min |
| May 23, 5:38 AM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 67 min |
| May 23, 6:11 AM EDT | Special Weather Statement | RNK | Campbell | 64 min |
| May 23, 6:41 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 52 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.